MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-500-35
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned for analysis.Since the device was not returned, we are unable to perform further root cause analysis.All devices are 100% tested and all products are 100% inspected for damages and irregularities during manufacture.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received report that the pipeline (ped) was delivered via the microcatheter.The ped was deployed, however, the distal tip did not open and waited.The ped did finally open but opened poorly.The ped was the retrieved (resheathed) and attempted to be re-deployed.However, ped was unable to move.The microcatheter and the ped had to be removed as a system.The microcatheter was noticed to be damaged in the distal section.No patient injury occurred.The devices were prepared and used per the instructions for use (ifu).The catheter flushed as indicated in the ifu.The device was not placed in a bend in the anatomy.Less than 50% of the device was deployed when the event occurred.The device was resheathed less than or equal to 2 times.This event occurred during the treatment of a lateral cavernous segment aneurysm.The aneurysm was unruptured and saccular.The max diameter was 33mm and the neck was 11mm.The distal landing zone was 4.04mm and the proximal was 5.14mm.The vessel anatomy was moderate in tortuosity.
 
Additional Manufacturer Narrative
The pipeline flex (ped) was returned stuck inside the distal segment of the catheter.The ped could not be pushed forward or removed.For further examination, the catheter was cut to remove the ped from the catheter lumen.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube appeared to be stretched with the ptfe shrink tubing still intact.The distal and proximal ends of the ped were found fully opened and moderately frayed.Bends were found at the proximal end of the pushwire.No damages were found with the distal marker, re-sheathing marker, re-sheathing pad or with the proximal bumper.Based on the analysis findings, the ped and catheter were confirmed to have resistance during delivery as the returned pipeline flex was stuck inside the catheter.However, the ped was not confirmed to have failure to open at the distal end as the distal and proximal ends of the ped braid were found fully opened with moderately frayed.In addition, the ped pushwire and the catheter were found to be damaged.From the damages seen on the catheter body, pusher, ped braid and hypotube; it appears there was high force used.It is likely these damages occurred when attempted to advance and retrieve the ped through the catheter against resistance.It is likely that patient tortuous anatomy may have contributed to the reported issues.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9415976
Report Number2029214-2019-01197
Device Sequence Number19445556
Product Code OUT
UDI-Device Identifier00847536016903
UDI-Public00847536016903
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/12/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2022
Device Model NumberPED-500-35
Device Lot NumberA886655
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Initial Date Received by Manufacturer 11/28/2019
Supplement Date Received by Manufacturer02/11/2020
Initial Report FDA Received Date12/05/2019
Supplement Report FDA Received Date02/12/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR